Evans syndrome presents as concurrent autoimmune hemolytic anemia (AIHA) and immune thrombocytopenia (ITP). Systemic lupus erythematosus (SLE) is the most frequent autoimmune disorder associated with Evans syndrome. We herein report a case of new-onset Evans syndrome associated with SLE after BNT162b2 mRNA coronavirus disease 2019 (COVID-19) vaccination in a 53-year-old woman. Blood examination at diagnosis showed hemolytic anemia with a positive Coombs test and thrombocytopenia. Hypocomplementemia and the presence of lupus anticoagulant indicated a strong association with SLE. Prednisolone administration rapidly restored hemoglobin level and platelet count. This case suggests that mRNA COVID-19 vaccination may cause an autoimmune disorder. Physicians should be aware of this adverse reaction by mRNA COVID-19 vaccination and should consider the benefits and risks of vaccination for each recipient.
Keywords: AIHA; COVID-19 mRNA vaccine; Evans syndrome; ITP; SLE.
© 2021. Japanese Society of Hematology.